Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note concerning the $ 3$-manifolds which span certain surfaces in the $ 4$-ball

Author: Bruce Trace
Journal: Proc. Amer. Math. Soc. 102 (1988), 177-182
MSC: Primary 57M25,; Secondary 57Q45
MathSciNet review: 915740
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider surfaces of the form $ F{ \cup _K}D$ where $ F$ is a Seifert surface and $ D$ is a slicing disk for the knot $ K$. We show that, in general, there is no $ 3$-manifold $ M$ which spans $ F{ \cup _K}D$ in the $ 4$-ball such that $ F$ can be compressed to a disk in $ M$.

References [Enhancements On Off] (What's this?)

  • [S] J. Stallings, On the loop theorem, Ann. of Math. (2) 72 (1960), 12-19. MR 0121796 (22:12526)
  • [T] B. Trace, Some comments concerning Levine 's approach to slicing classical knots, Topology Appl. 23 (1986), 217-235. MR 858332 (88d:57007)
  • [W] F. Waldhausen, On irreducible $ 3$-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56-88. MR 0224099 (36:7146)
  • [Z] E. C. Zeeman, Twisting spun knots, Trans. Amer. Math. Soc. 115 (1965), 471-495. MR 0195085 (33:3290)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M25,, 57Q45

Retrieve articles in all journals with MSC: 57M25,, 57Q45

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society